North Dakota, 2001

Hail in North Dakota, July 18, 2001

July 18, 2001 · NWS BIS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 18, 2:15 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 18, 2:15 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 AM CDT WED JUL 18 2001

FCST PROBLEM TODAY IS CHANCE OF TSTMS THROUGHOUT PD. AVN SEEMED TO
DO BETTER WITH SFC FEATURES COMPARED TO LAST NIGHTS RUN...HOLDING
SFC TROF BACK MORE THAN THE ETA. AVN TEMPS HAVE COME AROUND TWD MOS
WITH WARMER TEMPS AND WL STICK CLOSE TO WARMER GUID TEMPS. AS FOR
IMPULSES MOVING THROUGH SOUTHWEST UPR FLOW...THERE ARE SOME MINOR
DIFFERENCES BUT THE QPF PLACEMENT THROUGH PD IS PRETTY CLOSE.
CURRENT CONV MOVING THROUGH NWEST HAS EVOLVED INTO A SVR WIND EVENT.
WL LIKELY ADD MENTION OF SVR TSTMS FOR NCNTRL ZONES. BY THIS AFTN
SFC TROF MOVES INTO CNTRL ND. WL LIMIT PSBL SEVERE TO BIS AND MOT
EWD AS AREAS NEAR AND TO THE EAST OF TROF WL BE THE AREA OF HIGHEST
INSTABILITY. PWATS REMAIN HIGH SO HEAVY RAIN WILL ALSO BE A THREAT.
WEAK HIGH PRESSURE BUILDS ACROSS THE NORTH ON THU AND A LTL DRIER
AIR WORKS IN...PUSHING 85H THETA-E RDG SOUTH TO ALONG SD BDR. ATMS
REMAINS UNSTABLE ACROSS THE STATE BUT WL KEEP HIER POPS ACROSS THE
SOUTH WITH ONLY WDLY SCT OR ISOLTD TSTMS ACROSS NRN ZONES.

.BIS...NONE.
TWH

In the hours before

Special weather statement, Jul 18, 12:16 AM CST, 3 hours 10 minutes before
NDZ001-009-017-180710-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
115 AM CDT (1215 AM MDT) WED JUL 18 2001

AT 110 AM CDT (1210 AM MDT) LOCAL WARNING RADAR IN WILLISTON
INDICATED A LINE OF STRONG THUNDERSTORMS ENTERING SOUTHWESTERN
WILLIAMS AND WESTERN MCKENZIE COUNTIES. THE STRONGEST PORTION OF
THE LINE WAS NEAR CARTWRIGHT IN WESTERN MCKENZIE COUNTY. THIS LINE
OF THUNDERSORMS CONTINUES TO MOVE TO THE EAST AT 25 MPH AND WILL
MOVE THROUGH ALEXANDER AND BE NEAR ARNEGARD NEAR 135 AM CDT. IN
WILLIAMS COUNTY THE LINE SHOULD BE AT WILLISTON NEAR 135 AM CDT.
THESE STORMS HAVE PRODUCED HEAVY RAIN...HAIL AND FREQUENT
LIGHTENING. GUSTY WINDS ARE ALSO EXPECTED WITH THESE STORMS. STAY
TUNED TO NOAA WEATHER RADIO FOR UPDATES.

RV
Special weather statement, Jul 18, 1:50 AM CST, 1 hour 36 minutes before
NDZ001-009-017-180845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
249 AM CDT (149 AM MDT) WED JUL 18 2001

AT 245 AM CDT (145 AM MDT) LOCAL WARNING RADAR IN WILLISTON
INDICATED A BROAD AREA OF THUNDERSTORMS FROM NORTHEAST MONTANA
THROUGH NORTHWESTERN NORTH DAKOTA. A LINE OF STRONG TO SEVERE
STORMS EXTENDED FROM JUST EAST OF MCKENZIE COUNTY NORTHWARD THROUGH
EASTERN DIVIDE COUNTY. THE CELLS IN THE SOUTHERN PORTION OF THE
LINE ARE MOVING TO THE EAST. THE CELLS IN DIVIDE COUNTY ARE MOVING
TO THE NORTHEAST. MORE THUNDERSTORMS CAN BE EXPECTED OVER THE NEXT
COUPLE OF HOURS. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST
INFORMATION.

RV
Local storm report, Jul 18, 2:20 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

320 AM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0247 AM    STANLEY                   ND   90 MPH TSTM GUST

07/18/01   MOUNTRAIL                      REPORTED BY NORTH

                                          DAKOTA ATMOSPHERIC

                                          RESOURCE BOARD EMPLOYEE.

0248 AM    STANLEY                   ND   60 MPH TSTM GUST

07/18/01   MOUNTRAIL                      REPORTED BY HAM RADIO

                                          OPERATOR. OPERATOR

                                          REPORTED WIND OVER 60

                                          MPH BUT DID NOT GIVE AN

                                          EXACT SPEED.
Special weather statement, Jul 18, 3:00 AM CST, 26 minutes before
NDZ001-009-017-018-031>033-040-043-180915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
400 AM CDT WED JUL 18 2001

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF WESTERN NORTH DAKOTA HAS
BEEN ALLOWED TO EXPIRE...

SEVERE THUNDERSTORM WATCH NUMBER 572...VALID UNTIL 4 AM CDT FOR FAR
WESTERN NORTH DAKOTA HAS BEEN ALLOWED TO EXPIRE. THE STRONGEST
THUNDERSTORMS HAVE MOVED EAST OF THE WATCH AREA AND WILL CONTINUE TO
MOVE NORTHEAST INTO CANADA.

TWH
Local storm report, Jul 18, 3:11 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

411 AM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0300 AM    NEW TOWN                  ND   .88 INCH HAIL

07/18/01   MOUNTRAIL                      REPORTED BY PUBLIC.
Special weather statement, Jul 18, 3:16 AM CST, 10 minutes before
NDZ009-017-181115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
416 AM CDT (316 AM MDT) WED JUL 18 2001

AT 410 AM CDT (310 AM MDT) RADAR IN WILLISTON INDICATED A STRONG
THUNDERSTORM DEVELOPING NEAR ALEXANDER. THIS THUNDERSTORM IS MOVING
TO THE EAST AND WILL BE NEAR ARNEGARD AT 420 AM CDT. VERY HEAVY
RAIN...GUSTY WINDS AND OCCASIONAL LIGHTNING CAN BE EXPECTED. MORE
THUNDERSTORMS CAN BE EXPECTED THROUGHOUT THE MORNING. STAY TUNED TO
NOAA WEATHER RADIO FOR THE LATEST.

RV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ward

When
July 18, 3:26 AM CST
Where
Ward County, (Mib)minot Afb
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
48.433, -101.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2001Every state in 2001This day in weather historyWarnings in North Dakota, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5256961.